Skyrocketing B12 level: Hello... - Pernicious Anaemi...

Pernicious Anaemia Society

24,429 members17,155 posts

Skyrocketing B12 level

Hidden
Hidden

Hello,

Regarding B12 Defiency.

I wonder if anyone out there have any experience with getting "hyper" from taking cyacobalomin pills?

Doctor told me to take 1 mg cyacobalomin per day plus injection every 3rd month. So after 4 month I felt the need of more and more magnesium. I had to take more and more magnesium and the more "hyper" I became.

Got high puls, high blood pressure, running around everywhere 24 seven. Like a sugar rush. I stopped taking the pills, I also stopped taking the magnesium pills, since I didnt feel any cravings anymore.

I have been off the pills for 3 days now, and if I eat magnesium rich food the level skyrockets again and I get "hyper" and after the rush I get lots of symptoms.

Symptoms like:

Burning urine, restless legs, not feeling tired, insomnia, numbness and tingeling in hands and feet, muscle cramps/spasm, tinnitus and moody.

After I quit the B12 pills it has started to get less sensations,I get to sleep, but I have a burning sensation in the nervs in the back, mostly lower back and also weak legs and like pillows under my feet.

Also my iron levels is not going up. Ate ironpills for 2 month and it came up to 130, now its down to 118.

Is this normal? Is this B12 defiency and/or both magnesium defiency?

Do I just need to let the B12 pills go out of my system and the level will stabilize?

Is it finally healing?

Does anyone know what is happening?

Best Regards

Novisa

4 Replies
oldestnewest
Foggyme
FoggymeAdministrator

Hi Novisa.

As you have been diagnosed with B12 deficiency and prescribed a B12 treatment regime by your GP, you should continue with this. Failing to treat B12 deficiency (or stopping treatment) can result in potentially irreversible neurological damage, so you should continue with the treatment prescribed by your GP.

B12 levels will - should - rise following treatment. This is the desired effect and high levels of vitamin B12 are not dangerous or indicative of underlying medical conditions when levels are raised in this way.

The symptoms you describe are recognised symptoms of B12 deficiency and once treatment with B12 commences, these sometimes get worse before they get better (B12 is flooding all the cells in the body, which 'wake-up' but have to re-learn to re-interpret new signals - this is part of the repair effect.

Not sure what you mean about feeling the need for more and more magnesium, to the extent of craving it. And not really sure why you think you need it (have your levels beeen checked prior to supplementation)? Taking high doses of magnesium can cause build up in the body to toxic levels, so suggest that you don't take any more magnesium (for now, at least).

Here's some information about magnesium:

webmd.com/vitamins/ai/ingre...

Iron levels - if the figure 118 is the figure for ferritin, this level is perfectly acceptable. Again, with iron supplements, only take under the supervision of a medical practitioner since taking too many iron supplements (if you don't need them) can cause iron overload, which is extremely dangerous.

Ask your GP to check folate levels - this may be depleted if you have absorption issues. But take care, if you continually over supplement with folic acid if you don't need it, this can cause some nasty side effects (including insomnia).

If you're worried about the possibility of iron deficiency anaemia (unlikely if the 118 is ferritin), ask you GP to do a full iron panel - though they'd be unlikely to want to do so if there are no other potential indicators of iron defeiciency anaemia.

It's really important that you continue with the B12 treatment regime - as per your GPs instructions - in order to achieve optimal recovery and prevent potentially irreversible neurolgical damage. The last thing you need is for B12 to 'get out of your system' 😉.

Suggest you go along to your GP to discuss this and get advice about supplements (perhaps with some blood tests for folate, ferritin, vitamin D and magnesium).

Also be aware that the symtpoms of B12 deficiency have cross-over symptoms with many other medical conditions, so your GP may want to rule other potential reason for your symptoms (one of the common culprits is hypothyroidism, which often co-exists with B12 deficiency).

Good luck with all this...hope you find some answers soon and post again if you need any further advice or support.

👍

Hidden
Hidden in reply to Foggyme

Hello again,

Thank you very much for the reply.

An update.

I have now been 4 days without the B12 pill, and I start to feel much calmer. My heartbeat and puls is back to normal, Im not feeling "hyper" (It is a feeling like beeing chased, like in a horror movie,)

I sleep good, no more restless legs, no insomnia, only left with a burning sensation in the nervs that I understand its healing.

I have taken D vitamin test and still waiting for the result on that one. The thyroid is normal.

I had high level of folat, and I get reversed effect if I take any folat.

The defiency is due to beeing vegetarian for a long time. My level was 262 when I was tested, even tho I took a methyl B12 pill. I started to take cyacobalomin pills and the level raised to more then 1200 but I still had all the symptoms. Got 1 shot, and after a month I was better. Dident get more shots untill 1 year later since the doctor told me I dident need more shots, (during that year i tried high dose of methyl, but I only needed more and more and still I had symptoms.)

Its only now, 4 month in, that I start to feel that things is improving, got my vision back :)

Is it possible that the B12 pill was escalating my level due to a gen mutation?

Because taking the B12 pills did not feel right. I know it need to restock and fill up. It felt like it did not start to heal untill i stopped taking the B12 pills.

Also I wonder how a low B6 would effect the B12?

I asked the doctor if I could quit the B12 pills and he said its oki. I might just need to take the shots more often. But he did not have any answer for why taking b12 pill made me "hyper", and craved magnesium.

Thanks for the reply and support.

Foggyme
FoggymeAdministrator in reply to Hidden

Hi Novisa. Sorry, but I'm going to have to be quick...

1. It's the B12 supplements and injections that will have raised your B12 levels (not a gene variant). This is usual and not dangerous. Although over range, 1200 is not a high B12 level for someone on injections. Mine are always over 2000 and we have seen them here aat 5999 (as high as the scale could measure, so,possibly greeter then there). Having raised B12 levels will not give you any symptoms or make you feel ill.

2. There is usually a delay between starting supplements and beginning to feel better. I doubt that beginning to feel better is linked to stopping the B12 supplements.

3. I note your high folate level - if supplementing whilst levels high you may be over supplementing and this can cause symtpoms similar to those you describe.

4. Vitamin B6 - best not to take this unless you have a proven deficiency in vitamin B6. Too much vitamin B6 can cause neuro-toxicity and result in potentially irreversible neurolgical damage. Some people with B12 deficiency do get low B vitamins and take a B complex daily. But never take anything with more than 100% of the RDA. And, as before, too much B6 can be very harmful - even 100% of the RDA is too much for those who don't need it. Quite a fine balancing act sometimes - ideally GPs should check levels for you first - but not many do. Sadly.

5. Healing from B12 deficiency can be a long process, especially for neurological symptoms. So improvements may not be immediate - and perhaps this is why you think,you feel better when you stop the tablets (because this may the point where the B12 is beginning to work, hence why it’s important not to stop treatment.

6. About the methyl shots - just wondering why you took these if you were felling better. Some people react badly to methylcobalamin and do better with cyanocobalamin or Hydroxocobalamin. (methylcobalamin makes me feel dreadful).

7. If you still have any symtpoms, then you should still be taking B12 ( one you talk of burning / tingling in the legs - this is a neurolgical symptom - it's important that B12 treatment continues if you have any neurological symptoms at all. It does sound like you'd benefit from more frequent injections.

8. If you're in the UK, injections of B12 are the recommended treatment for B12 deficiency, vital where neurogical symtpoms are concerned.

9. If you feel you're reacting badly to cyanocobalamin tablets, it might be due to 'fillers' in the supplements, rather than to the B12 itself.

10. As your doctor seems happy for you to stop the tablets and increase the frequency of injections, go for that.

Hope this helps.

👍

Hidden
Hidden in reply to Foggyme

Thank you very much for your reply!

I guess I need more patience :) Its hard to take one step at a time. I know now that I am on right track.

Thank you for your support!

You may also like...